(NEXSTAR) — With health experts recommending Americans get two (or even three) different vaccines this cold and flu season, you may find yourself rolling up your sleeve a couple of times soon.

Get Hawaii’s latest morning news delivered to your inbox, sign up for News 2 You

You may also notice your arm hurts for a day or two after getting your shots. Why is that? 

Fortunately, you aren’t alone. 

For all three of the vaccine health experts are recommending this season — the flu shot, the newest COVID booster, and the RSV vaccine for older Americans — the CDC notes pain, redness, and swelling at the injection site are among the most common side effects.

It’s how the vaccine enters your body that causes the pain. 

When the vaccine enters your arm, it stretches the muscle fibers and triggers an immune response, Harvard Health explains. That response prompts temporary inflammation, the pain you may feel, and even some bruising. 

So can you do anything to ease the pain? 

You may remember seeing videos on TikTok and social media of people swinging their arms around after the COVID vaccine first became available. That “won’t do anything” to help, Beate Kampmann, the director of the Vaccine Centre at the London School of Hygiene and Tropical Medicine, told Insider in 2021.

However, moving your arm afterward can help because it helps blood flow, according to Harvard Health. You should avoid strenuous activities for a day or two after the shot, though. 

You can also take an over-the-counter pain reliever and use a cool compress or ice pack to reduce swelling in your arm. 

Health experts say your arm may be sore for a few days after the shot. 

Why do some people feel worse after getting vaccines than others?

Some arm pain may not be the only side effect you feel after getting the COVID or flu shots. 

There’s no scientific explanation as to why some people experience side effects and others don’t, Dr. Rachel Scheraga, a pulmonary and critical care specialist at Cleveland Clinic, tells Nexstar. However, she says it’s likely the immune response triggered by the vaccine is the cause of the symptoms you may experience.

Those symptoms may include flu-like symptoms, like a headache, a fever, nausea, muscle aches, fatigue, and potentially fainting after getting the flu shot. 

If you get a COVID booster, you may have a number of symptoms, including tiredness, headache, muscle and joint pains, chills, fever, nausea, diarrhea, vomiting, dizziness, irritability, swollen lymph nodes, and generally feeling unwell. 

If you felt unwell after getting a previous COVID shot, expect to feel the same again this time.

Get more coronavirus news: COVID vaccines and boosters

Your symptoms from either vaccine should last hours to days, according to Dr. Scheraga. If you have a fever, headache, or respiratory symptoms for longer than a day or so, she recommends seeking medical attention because you may have a true infection.